Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 99, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 2, 2020, 9:38 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2020, 9:38 PM CDT (02:38 UTC)
- Expired
- Jul 2, 2020, 10:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, Lincoln County, KS
The radar
The Grand Island radar (KUEX), 156 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 9:41 PM CDT | TSTM WND GST 60 | 4 Ese Wilson Lake, KS | WINDS BLOWING DUST AND DIRT 5 TO 8 FT HIGH. |
| Jul 2, 10:39 PM CDT | TSTM WND DMG | Ellsworth, KS | DELAYED REPORT FROM JULY 2. SEVERAL DECENT SIZE BRANCHES REPORTED DOWN IN TOWN. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 9:19 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2093 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
267 WUUS53 KICT 030238 SVRICT KSC053-105-030330- /O.NEW.KICT.SV.W.0099.200703T0238Z-200703T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 938 PM CDT Thu Jul 2 2020 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Lincoln County in central Kansas... Ellsworth County in central Kansas... * Until 1030 PM CDT. * At 936 PM CDT, severe thunderstorms were located along a line extending from 8 miles northwest of Luray to 6 miles east of Pfeifer, moving east at 45 mph. HAZARD...65 mph wind gusts. SOURCE...63 mph winds have been reported at the Russell Airport. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Ellsworth, Wilson, Kanopolis, Lincoln, Holyrood, Sylvan Grove, Geneseo, Beverly, Lorraine, Barnard, Ash Grove, Westfall, Ellsworth Airport, Kanopolis Lake and Kanopolis State Park. This includes Interstate 70 between Mile Markers 206 and 235. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe winds of 60 mph are expected well ahead of the cluster of thunderstorms. High winds are likely to precede the thunderstorms by as much as 30 minutes. Take precautions now. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3922 9793 3852 9793 3852 9848 3922 9849 TIME...MOT...LOC 0236Z 259DEG 38KT 3920 9880 3874 9905 HAIL...<.75IN WIND...60MPH $$ METZGER
1 follow-up statement
529 WWUS53 KICT 030308 SVSICT Severe Weather Statement National Weather Service Wichita KS 1008 PM CDT Thu Jul 2 2020 KSC053-105-030330- /O.CON.KICT.SV.W.0099.000000T0000Z-200703T0330Z/ Lincoln KS-Ellsworth KS- 1008 PM CDT Thu Jul 2 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR LINCOLN AND ELLSWORTH COUNTIES... At 1006 PM CDT, severe thunderstorms were located along a line extending from Hunter to 5 miles southwest of Dorrance, moving east at 45 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Spotters have reported 60 mph winds in Sylvan Grove. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Ellsworth, Wilson, Kanopolis, Lincoln, Holyrood, Sylvan Grove, Geneseo, Beverly, Lorraine, Barnard, Ash Grove, Westfall, Ellsworth Airport, Kanopolis Lake and Kanopolis State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds are preceding the main thunderstorm cluster. These winds are kicking up dust and debris and are reducing visibility and making driving dangerous. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3922 9793 3852 9793 3852 9848 3922 9849 TIME...MOT...LOC 0306Z 259DEG 38KT 3926 9842 3880 9867 HAIL...0.88IN WIND...60MPH $$ METZGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:23 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 2, 9:23 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Wichita KS 923 PM CDT Thu Jul 2 2020 .UPDATE... Issued at 923 PM CDT Thu Jul 2 2020 Diurnally driven convection, along a diffuse outflow boundary has led to convection propagating to the NW towards the convective complex currently moving east out of NW KS. The bigger concern, now, is the strong/severe complex of storms moving E into KHYS and what is the path of this complex of storms late this evening and overnight. Current RAP propagation vectors suggest that this complex will continue to move E-SE as it progresses into central KS, possibly taking more of a turn to the SE with time towards McPherson and Marion, as the complex follows the main instability axis to the SE. Could see damaging winds along the bowing segment with heavy rainfall as well, given the very unstable airmass. After coordination with SPC, gonna issue a SVR Watch for portions of central KS for the damaging wind threat. Ketcham && .SHORT TERM...(This evening through Sunday) Issued at 300 PM CDT Thu Jul 2 2020 Morning convection which moved across the southern Flint Hills has evolved into a decent MCS this afternoon across eastern Oklahoma. This has stabilized much of the area in the wake of the outflow boundary which arches from central Oklahoma into portions of southwest Kansas. This will focus the more robust convection west of the forecast area late this afternoon. As the weak mid-level flow becomes more northerly this evening, it may tend to keep much of this convection from developing/moving too far east into central Kansas. However, airmass recovery is expected within the reservoir of elevated low level moisture across central and eastern Kansas later this evening, so will expand slight/modest PoPs overnight. Weak northerly flow aloft looks to be maintained across the area through Independence Day with instability axis across eastern Kansas. While chances for organized convection look low, cannot rule out a few storms the next few days. Temperatures should average near or slightly above early July climo, though will likely stay just below the 105 heat advisory criteria. Darmofal .LONG TERM...(Sunday night through Thursday) Issued at 300 PM CDT Thu Jul 2 2020 Upper ridge will retrograde across the Southwest CONUS late in the weekend through early next week as weak troughing over the high Plains migrates across the area. This may provide modest precip/convective chances across the area. KED && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 700 PM CDT Thu Jul 2 2020 Diurnally driven convection continues across south central KS and extreme SE KS at this time. Most of the convection is flirting with the KHUT/KGBD and KCNU taf sites. Current propagation of the south central KS storms, are moving to the NW, towards the KGBD taf site. So will go with VCTS for the KGBD and KHUT taf sites. Will also include VCTS for the KCNU taf site, as outflows from the convection to east of CNU may propagate back to west. Think most of the convection is diurnally driven, with most of the convection expected to wane a couple of hours after sunset. VFR conditions are expected overnight into Fri. There is another chance of isolated storms across south central KS on Fri afternoon. For now, will not include a VCTS in for this chance, as pinning down the location of any storms is too far out to pinpoint just yet. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 95 71 94 / 30 20 20 20 Hutchinson 70 95 70 94 / 50 20 20 20 Newton 71 94 70 93 / 50 20 20 20 ElDorado 70 93 70 92 / 30 20 20 20 Winfield-KWLD 73 94 72 93 / 30 20 20 20 Russell 68 94 69 93 / 60 10 20 20 Great Bend 68 95 69 94 / 60 10 20 20 Salina 71 94 70 93 / 50 20 20 20 McPherson 70 94 69 93 / 50 20 20 20 Coffeyville 74 93 72 92 / 20 30 20 20 Chanute 73 92 72 91 / 20 30 20 20 Iola 72 91 71 90 / 20 30 20 20 Parsons-KPPF 73 92 72 91 / 20 30 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Ketcham SHORT TERM...KED LONG TERM...KED AVIATION...Ketcham
Hazardous weather outlook, Jul 2, 3:52 PM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 352 PM CDT Thu Jul 2 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 352 PM CDT Thu Jul 2 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices range from 100 to around 105 degrees through early this evening. There is a chance for thunderstorms this evening and overnight. Any storms that develop or move into the area this evening, mainly across far southeast Kansas and areas of central Kansas to the west of I-135, will be capable of strong to locally damaging wind gusts of 55 to 65 mph and nickel to quarter sized hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic chances for thunderstorms through the 4th of July weekend and into early next week. While the risk for organized and widespread severe storms is low, a few strong to marginally severe storms with strong winds and hail will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 2, 6:21 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
621 PM CDT Thu Jul 2 2020
KSZ050-067-030000-
Reno KS-Rice KS-
621 PM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Reno County in south central Kansas...
Southern Rice County in central Kansas...
* Until 700 PM CDT.
* At 618 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Abbyville, or 10 miles
southwest of Nickerson...moving west at 5 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Sterling, Nickerson, Arlington, Sylvia, Alden, Plevna, Abbyville,
Willowbrook and Langdon.
LAT...LON 3826 9847 3825 9799 3799 9798 3799 9810
3774 9815 3786 9847
TIME...MOT...LOC 2321Z 107DEG 5KT 3803 9822
METZGERSpecial weather statement, Jul 2, 6:23 PM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
623 PM CDT Thu Jul 2 2020
KSZ072-096-030015-
Neosho KS-Allen KS-
623 PM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Neosho County in southeastern Kansas...
Southeastern Allen County in southeastern Kansas...
* Until 715 PM CDT.
* At 621 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles northwest of Walnut, or 10
miles northeast of Erie...moving southwest at 5 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Erie, St. Paul, Savonburg, Elsmore and Stark.
LAT...LON 3748 9544 3786 9540 3786 9508 3772 9509
3749 9509
TIME...MOT...LOC 2322Z 027DEG 6KT 3770 9517
METZGERSpecial weather statement, Jul 2, 8:06 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
806 PM CDT Thu Jul 2 2020
KSZ047-030200-
Barton KS-
806 PM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Barton County in central Kansas...
* Until 900 PM CDT.
* At 803 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Great Bend...moving northwest
at 10 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Great Bend, Hoisington, Ellinwood, Albert, Great Bend Airport and
Cheyenne Bottoms.
LAT...LON 3863 9878 3836 9849 3826 9874 3826 9881
3844 9903
TIME...MOT...LOC 0105Z 136DEG 7KT 3838 9872
METZGERSpecial weather statement, Jul 2, 8:54 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
854 PM CDT Thu Jul 2 2020
KSZ032-047-030230-
Russell KS-Barton KS-
854 PM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Russell County in central Kansas...
Northwestern Barton County in central Kansas...
* Until 930 PM CDT.
* At 852 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Gorham, or over Walker...moving
northwest at 10 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Gorham, Milberger and Galatia.
LAT...LON 3900 9904 3895 9888 3870 9887 3859 9901
3861 9904 3870 9903 3870 9904
TIME...MOT...LOC 0153Z 156DEG 10KT 3887 9904
METZGERSpecial weather statement, Jul 2, 9:27 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Wichita KS 927 PM CDT Thu Jul 2 2020 KSZ047-030330- Barton KS- 927 PM CDT Thu Jul 2 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Barton County in central Kansas... * Until 1030 PM CDT. * At 924 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Pfeifer...moving southeast at 45 mph. * Wind gusts up to 50 mph will be possible with this storm. This wind is expected ahead of the main storm. * Locations impacted include... Hoisington, Claflin, Albert, Olmitz, Galatia, Susank, Cheyenne Bottoms and Odin. A Severe Thunderstorm Watch remains in effect until 200 AM CDT for central Kansas. LAT...LON 3870 9903 3870 9849 3841 9849 3844 9903 TIME...MOT...LOC 0226Z 300DEG 38KT 3874 9909 METZGER
Local storm report, Jul 2, 9:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
931 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST RUSSELL 38.89N 98.85W
07/02/2020 M58 MPH Russell KS ASOS
MESASURED WIND AT RUSSELL AIRPORT.
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:06 PM CDT | Special Weather Statement | ICT | Barton | 54 min |
| Jul 2, 8:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 18 min |
| Jul 2, 8:54 PM CDT | Special Weather Statement | ICT | Russell | 36 min |
| Jul 2, 9:12 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 63 min |
| Jul 2, 9:27 PM CDT | Special Weather Statement | ICT | Barton | 63 min |
| Jul 2, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 44 min |
| Jul 2, 10:29 PM CDT | Special Weather Statement | ICT | Saline | 61 min |
| Jul 2, 10:30 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 60 min |
| Jul 2, 10:38 PM CDT | Special Weather Statement | ICT | Barton | 37 min |
| Jul 2, 10:45 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 26 min |
| Jul 2, 11:03 PM CDT | Special Weather Statement | ICT | Marion | 57 min |
| Jul 2, 11:08 PM CDT | Special Weather Statement | ICT | Rice | 67 min |
| Jul 2, 11:19 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Saline | 56 min |
| Jul 2, 11:36 PM CDT | Special Weather Statement | ICT | Reno | 39 min |
| Jul 3, 12:11 AM CDT | Special Weather Statement | ICT | Harvey | 49 min |
| Jul 3, 12:13 AM CDT | Special Weather Statement | ICT | McPherson | 47 min |
| Jul 3, 12:23 AM CDT | Special Weather Statement | ICT | Kingman, Reno | 67 min |
| Jul 3, 1:03 AM CDT | Special Weather Statement | ICT | Harvey | 42 min |
| Jul 3, 1:07 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 68 min |
| Jul 3, 1:16 AM CDT | Special Weather Statement | ICT | Sumner | 44 min |
| Jul 3, 1:32 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.